I am living every parent’s nightmare — my son Keith is dead. Dr. Greene, I am fighting a battle. It’s a battle to teach as many people as I can about what is known as “huffing” — inhaling of aerosol products, of any kind, from a plastic bag. It’s really frightening because aerosol is so accessible to kids. In Kinnelon it is the #1 “drug” problem that we are facing. Yet not one adult who I have encountered has any idea about huffing. I don’t want any family to suffer the agony of losing a child. Help me save even one life!
Margaret Wagner – Kinnelon
Dr. Greene’s Answer:
Teens don’t remember what it was like when they were babies, but their parents remember. We remember rocking them to sleep and the intimacy of feeding. We remember later when we helped them learn to go on the potty and to tie their shoes. We remember the first day of kindergarten, and sleepovers, and helping them with their homework. We remember sitting worried by their bedsides when they were sick. We remember vacations and Halloween costumes and birthday parties. How jarringly tragic when a child dies suddenly, needlessly–when there are no more birthdays to celebrate.
“Huffing,” or inhaling volatile substances, is becoming increasingly popular among children, especially among 12- to 14-year-olds (Archives of Pediatric and Adolescent Medicine, 1998;152(8):781–786). Huffing can kill the very first time children experiment with it. Alarmingly, about 17% of eighth-graders report having done it (National Institute on Drug Abuse, 2004). Margaret, you are not alone; every day, children die from huffing.
A bunch of guys get together to hang out. One of the older ones (not yours) describes a cheap, cool, legal way to get high. It’s a rush–and there’s nothing wrong with it. All it takes is stuff around the home. An impromptu scavenger hunt produces some room deodorizer or some typewriter correction fluid and some empty soda cans, balloons, or plastic bags. Just spray the stuff in the can or bag and inhale. The kids feel mature. They feel the thrill of doing something a little out of bounds. They feel the rush from the chemicals.
At first these chemicals act as stimulants. The kids feel uninhibited, powerful, and are prone to impulsive behavior. If they keep inhaling, they start to feel drunk. Speech becomes slurred, and the gait becomes staggered. Often they begin to hallucinate. Drowsiness and sleep follow the euphoria. But nightfall, the high is interrupted when one of them drops dead suddenly.
Huffing can stop a strong, young heart without warning–a heart that should have kept on beating during graduation, while getting married, and in synch with that of a newborn baby.
Besides sudden cardiac arrest (the most common cause of death from inhalants), huffing can kill quickly in a number of other ways. Motor vehicle accidents such as you have described, falls, and other traumatic injuries are common and horrible. Others die from suffocation, burns, suicide (from the depression that can follow the high), and from choking–on their own vomit. About 22% of those who die from huffing do so the first time they try it (Human Toxicology, 1989;8:261–269).
When huffing doesn’t kill quickly, it damages the body each time–especially the brain. Huffing can cause memory loss, impaired concentration, hearing loss, loss of coordination, and permanent brain damage. Chronic use can cause permanent heart, lung, liver, and kidney damage as well. Solvents (found in glues, paints, and polishes), fuels (such as butane), nitrites (found in deodorizers), and almost any kind of aerosol spray can be responsible.
How can you tell if your child might be huffing?
Most huffing takes place with friends (although kids who sniff correction fluid in class when their teachers turn away are not uncommon). Be observant of your child and his or her friends. Inhalants gradually leave the body for 2 weeks following huffing–mostly through exhaling. The characteristic odor is the biggest clue. Be on the lookout for breath or clothing that smells like chemicals. Look for clothing stains. Watch for spots or sores around the mouth. Nausea, lack of appetite, weight loss, nervousness, restlessness, declining school performance and outbursts of anger can all be signs of inhalant abuse. A drunk, dazed, or glassy-eyed appearance might mean your child is abusing inhalants right now. If you suspect or discover that you child is huffing, get professional help. Treating inhalant abuse is very difficult and requires expert intervention. Withdrawal symptoms may last for weeks. The relapse rate without a long-term (2-year) program is very high.
What can you do to prevent your child from huffing?
Preventing huffing is far better than trying to treat an inhalant addiction. Talking with your child about it is more powerful than anything else (NIDA Research Monograph, 1988;85:8–29). Start talking with your child about it now. Although huffing peaks between the ages of 12 and 15 years, it often starts “innocently” in children only 6 to 8 years old (Pediatrics, 1996;97:420-3). Literally thousands of easily available substances can be inhaled, so you can’t keep your child away from them. You can, however, educate and inspire. Begin talking with your child about inhalants by the time he or she is in kindergarten. This is also an important age to set an example in your own use of intoxicating substances. Talk and role-play often about the important skill of being able to resist peer pressure.
Most parents and children are unaware of the extreme dangers of sniffing or huffing inhalants. I hope, Margaret, that word of your profound tragedy saves the futures of many parents’ children.
Get Dr. Greene's Wellness Recommendations
Sign up now for a delightful weekly email with insights for the whole family.